Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 75, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at May 16, 2018, 3:24 PM CDT for Alcorn County, Prentiss County, Tippah County, Mississippi. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 16, 2018, 3:24 PM CDT (20:24 UTC)
- Expired
- May 16, 2018, 4:15 PM CDT
- In force
- 51 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Alcorn County, MS, Prentiss County, MS, Tippah County, MS
The radar
The Columbus AFB radar (KGWX), 107 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KBYH), launched 12:00Z, 8.4 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 492 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 1045 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
271
WUUS54 KMEG 162024
SVRMEG
MSC003-117-139-162115-
/O.NEW.KMEG.SV.W.0075.180516T2024Z-180516T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
324 PM CDT WED MAY 16 2018
The National Weather Service in Memphis has issued a
* Severe Thunderstorm Warning for...
Central Tippah County in northeastern Mississippi...
Northwestern Prentiss County in northeastern Mississippi...
Alcorn County in northeastern Mississippi...
* Until 415 PM CDT.
* At 324 PM CDT, a severe thunderstorm was located over Ripley,
moving east at 5 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Corinth, Ripley, Jumpertown, Theo, Farmington, Guys, Kossuth,
Chalybeate, Murry, Allentown, Hightown, Collinstown, Wenasoga,
Biggersville, Crumtown, Gift, Lone Pine and Peoples.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3468 8868 3468 8901 3500 8883 3500 8839
TIME...MOT...LOC 2024Z 277DEG 6KT 3475 8894
HAIL...1.00IN
WIND...60MPH
$$1 follow-up statement
899
WWUS54 KMEG 162107
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
407 PM CDT WED MAY 16 2018
MSC003-117-139-162117-
/O.EXP.KMEG.SV.W.0075.000000T0000Z-180516T2115Z/
Tippah MS-Prentiss MS-Alcorn MS-
407 PM CDT WED MAY 16 2018
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL TIPPAH...NORTHWESTERN
PRENTISS AND ALCORN COUNTIES WILL EXPIRE AT 415 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
is still possible with this thunderstorm.
LAT...LON 3468 8868 3468 8901 3500 8883 3500 8839
TIME...MOT...LOC 2107Z 277DEG 6KT 3474 8886
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 12:27 PM CDT, 2 hours 57 minutes earlier.
Area forecast discussion, May 16, 12:27 PM CDT, 2 hours 57 minutes before
Area Forecast Discussion National Weather Service Memphis TN 1227 PM CDT Wed May 16 2018 .DISCUSSION... Updated for 18z Aviation Discussion. && .PREV DISCUSSION... /issued 1051 AM CDT Wed May 16 2018/ UPDATE... Temperatures are running about 5 to 10 degrees cooler than 24 hours across much of the Mid-South. This is attributed to the enhanced cloud cover and ongoing showers and thunderstorms across the eastern half of the forecast area. Latest water vapor satellite imagery depicts a weak shortwave pivoting across the Memphis area. Latest surface analysis places a stationary boundary along and near the I-40 corridor. Some low level convection has begun to fire up mainly along this boundary, noted by a field of agitated cumulus and light radar returns. For the rest of the day expect: enhanced cloud cover, scattered showers, and isolated thunderstorms. Temperatures will top out in the mid to upper 80s areawide, yielding about 1200-1800 J/kg of SBCAPE. A couple of strong storms are possible with gusty winds up to 45 mph this afternoon, but most activity should remain below this limit, due to an elevated cap around 600-700mb. Activity will diminish near sundown with the loss of daytime heating. Went ahead and knocked high temperatures down a couple of degrees and adjusted the temperature trend accordingly. In addition, went ahead and increased POPs near the Tennessee River, where a cluster of storms has been ongoing. New zones and grids are now available. AC3 && .PREV DISCUSSION... /issued 641 AM CDT Wed May 16 2018/ .UPDATE... Updated for 12Z Aviation Discussion below. PREV DISCUSSION... /issued 438 AM CDT Wed May 16 2018/ DISCUSSION...Surface analysis this morning places a weak quasi- stationary boundary over the Lower Mississippi Valley. Regional WSR-88D radar trends indicate showers and thunderstorms associated with a Mesoscale Convective System (MCS) over Oklahoma while scattered showers and a thunderstorm or two were occurring over portions of North Mississippi. As of 4 AM CDT, temperatures across the Mid-South range from the middle 60s to lower 70s. A weak surface boundary will slowly move across the Lower Mississippi Valley into Thursday. This boundary combined with an upper level low in the Northwest Florida Gulf Coast, a weak mid- level trough over the region, and daytime instability will be the focus for scattered showers and thunderstorms across the Mid- South. Overall weak shear combined with surface based instability reaching 2000 J/kg or greater suggest potential for pulse type showers and thunderstorms. Short term models including CAM models differ on placement of potential showers and thunderstorms due to the smaller scale environment associated with summer-like convection. Nonetheless, I think coverage should be somewhat better than yesterday. A few strong to perhaps an isolated severe thunderstorm will be possible through the period with damaging winds and localized heavy rainfall being the main threats if any thunderstorms can reach severe limits. Models indicate the upper level off the Northwest Florida Gulf Coast will move north and become absorbed in the upper level trough axis over the Southeast United States. Meanwhile, an upper level low will develop over Missouri and drop into the Tennessee Valley this weekend bringing additional shower and thunderstorm chances to the Lower Mississippi Valley for the upcoming weekend. Long term models indicate the upper level synoptic pattern will continue to remain unsettled over the Mississippi Valley well into next week as a series of upper level shortwaves within northwest flow aloft move along the periphery of an upper level ridge axis. This pattern would favor shower and thunderstorm chances each day, perhaps associated with MCS's. CJC && .AVIATION... 18Z TAFs Scattered SHRA/TSRA enhanced by passing weak disturbances will affect the sites over the next 24 hours...with the greatest window of occurrence expected from midday through mid evening. Cigs and vsby will generally be VFR with brief periods of MVFR...though TUP may see a more persistent MVFR deck late. Winds will be light and variable with a slight increase in speeds during convection and a directional bias from the north. JAB && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, May 16, 4:41 AM CDT, 10 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 441 AM CDT Wed May 16 2018 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-171200- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence- Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion- Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman- Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton- Tishomingo-Tunica-Union-Weakley-Yalobusha- 441 AM CDT Wed May 16 2018 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Today and Tonight A few strong to perhaps an isolated severe thunderstorm is possible late this afternoon into early evening across the Mid- South. Damaging winds along with localized heavy rainfall are the threats if a thunderstorm develops and reaches severe limits. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
In the hours before
Special weather statement, May 16, 2:48 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Memphis TN
248 PM CDT WED MAY 16 2018
MSZ007-008-011-012-162015-
Tunica MS-Panola MS-Tate MS-Quitman MS-
248 PM CDT WED MAY 16 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 315 PM CDT
FOR...
Southeastern Tunica County in northwestern Mississippi...
Northwestern Panola County in northwestern Mississippi...
Western Tate County in northwestern Mississippi...
Northern Quitman County in northwestern Mississippi...
At 248 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Little Texas, or 17
miles west of Senatobia, moving southeast at 5 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in southeastern Tunica...northwestern Panola...western Tate
and northern Quitman Counties should monitor this storm closely.
LAT...LON 3434 9039 3476 9041 3476 9020 3472 9020
3476 9017 3475 9016 3476 9013 3473 9010
3474 9009 3472 9007 3473 9006 3471 9005
3471 9001 3434 9005
TIME...MOT...LOC 1948Z 326DEG 6KT 3457 9028Local storm report, May 16, 2:58 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
258 PM CDT WED MAY 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM HAIL 4 E HORNSBY 35.23N 88.76W
05/16/2018 M1.00 INCH MCNAIRY TN TRAINED SPOTTER
&&
WLCSpecial weather statement, May 16, 2:59 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Memphis TN
259 PM CDT WED MAY 16 2018
MSZ004-005-009-162030-
Tippah MS-Alcorn MS-Prentiss MS-
259 PM CDT WED MAY 16 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 330 PM CDT
FOR...
Tippah County in northeastern Mississippi...
Alcorn County in northeastern Mississippi...
Northwestern Prentiss County in northeastern Mississippi...
At 259 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Ripley, moving east
at 10 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in Tippah...Alcorn and northwestern Prentiss Counties should
monitor this storm closely.
LAT...LON 3459 8855 3460 8909 3486 8904 3486 8902
3500 8901 3500 8839
TIME...MOT...LOC 1959Z 286DEG 8KT 3480 8893Special weather statement, May 16, 3:02 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Memphis TN
302 PM CDT WED MAY 16 2018
TNZ001-002-162030-
Lake TN-Obion TN-
302 PM CDT WED MAY 16 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 330 PM CDT
FOR...
Northeastern Lake County in northwestern Tennessee...
Central Obion County in northwestern Tennessee...
At 302 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located 7 miles west of Clayton,
or 8 miles north of Reelfoot Lake State Park, moving east at 10 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in northeastern Lake and central Obion Counties should monitor
this storm closely.
LAT...LON 3650 8897 3628 8906 3630 8958 3634 8956
3634 8953 3636 8951 3638 8951 3640 8953
3647 8949 3646 8945 3650 8942 3651 8931
TIME...MOT...LOC 2002Z 286DEG 8KT 3648 8938Special weather statement, May 16, 3:06 PM CDT, 18 minutes before
Special Weather Statement National Weather Service Memphis TN 306 PM CDT WED MAY 16 2018 TNZ089-090-162030- Hardeman TN-Fayette TN- 306 PM CDT WED MAY 16 2018 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 330 PM CDT FOR... Western Hardeman County in southwestern Tennessee... Southeastern Fayette County in southwestern Tennessee... At 306 PM CDT...a strong thunderstorm producing pea size hail or larger and winds at least 40 mph was located near Lagrange, or 16 miles southwest of Bolivar, moving east at 10 mph. Very heavy rain along with continuous cloud to ground lightning are also possible with this thunderstorm. People in western Hardeman and southeastern Fayette Counties should monitor this storm closely. LAT...LON 3500 8949 3528 8927 3534 8888 3500 8913 TIME...MOT...LOC 2006Z 286DEG 8KT 3514 8926
Special weather statement, May 16, 3:21 PM CDT, 3 minutes before
Special Weather Statement National Weather Service Memphis TN 321 PM CDT WED MAY 16 2018 MSZ007-008-011-012-162045- Tunica MS-Panola MS-Tate MS-Quitman MS- 321 PM CDT WED MAY 16 2018 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 345 PM CDT FOR... Southeastern Tunica County in northwestern Mississippi... Northwestern Panola County in northwestern Mississippi... Southwestern Tate County in northwestern Mississippi... Northeastern Quitman County in northwestern Mississippi... At 321 PM CDT...a strong thunderstorm producing pea size hail or larger and winds at least 40 mph was located near Crenshaw, or 18 miles southwest of Senatobia, moving southwest at 10 mph. Very heavy rain along with continuous cloud to ground lightning are also possible with this thunderstorm. People in southeastern Tunica...northwestern Panola...southwestern Tate and northeastern Quitman Counties should monitor this storm closely. LAT...LON 3439 9038 3468 9034 3468 8998 3439 9000 TIME...MOT...LOC 2021Z 059DEG 7KT 3451 9027
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 7:07 PM CDT | Special Weather Statement | MEG | Tate | 23 min |
| May 15, 7:48 PM CDT | Special Weather Statement | MEG | Tate | 27 min |
| May 15, 8:14 PM CDT | Special Weather Statement | MEG | Tate | 31 min |
| May 15, 8:56 PM CDT | Special Weather Statement | MEG | Lafayette | 34 min |
| May 16, 12:27 AM CDT | Areal Flood Advisory | MEG | Itawamba, Lee, Prentiss | 2 hr |
| May 16, 7:08 AM CDT | Areal Flood Advisory | MEG | Itawamba, Lee, Prentiss | 112 min |
| May 16, 1:11 PM CDT | Special Weather Statement | MEG | DeSoto | 34 min |
| May 16, 1:38 PM CDT | Special Weather Statement | MEG | DeSoto | 37 min |
| May 16, 2:10 PM CDT | Special Weather Statement | MEG | DeSoto, Tate, Tunica | 50 min |
| May 16, 2:48 PM CDT | Special Weather Statement | MEG | Tunica | 27 min |
| May 16, 2:59 PM CDT | Special Weather Statement | MEG | Alcorn, Tippah | 31 min |
| May 16, 3:21 PM CDT | Special Weather Statement | MEG | Tunica | 24 min |
| May 16, 3:37 PM CDT | Special Weather Statement | MEG | Panola, Quitman | 38 min |
| May 16, 4:14 PM CDT | Special Weather Statement | MEG | Prentiss | 46 min |
| May 16, 4:31 PM CDT | Special Weather Statement | MEG | Lee | 29 min |
| May 16, 4:56 PM CDT | Special Weather Statement | MEG | Union | 49 min |
| May 16, 4:59 PM CDT | Severe Thunderstorm Warning | MEG | Lee, Pontotoc, Union | 46 min |
| May 16, 5:48 PM CDT | Special Weather Statement | MEG | Pontotoc | 27 min |
| May 16, 6:02 PM CDT | Special Weather Statement | MEG | Calhoun | 28 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.